COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE,STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Back to Search Results |
| Model Number |
G50621 |
| Medical Device Problem Codes |
Fracture (1260); Improper or Incorrect Procedure or Method (2017)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
09/18/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
Event or Problem Description
Description of event the stent fractured and fell into the intestinal lumen one year after placement, causing intestinal obstruction, necessitating partial ileal resection.On (b)(6) 2025: separation of abdominal adhesions and partial ileal resection.Communication with product manager who mentioned the patient and family wants compensation due to this event (stent broken), no official request so far from distributor/user facility.Procedure detail updated on (b)(6) 202056 from an image from user facility computer screen: diagnosis: 1.Terminal ileal adhesion torsion with small bowel stent foreign body causing acute intestinal obstruction 2.High likelihood of distal common bile duct carcinoma 3.Hypokalemia 4.Stage 1 hypertension (moderate risk) 5.Multiple cysts in left hepatic lobe 6.Left renal cyst? 7.Hypoproteinemia 8.Bradycardia; 9.Postoperative status: biliary ascariasis, cholecystectomy, hysterectomy, biliary stent placement, pancreatic duct stent placement; 10.Multiple small nodules in both lungs; 11.Lumbar scoliosis; 12.Biliary distension syndrome - liver qi stagnation.Procedure name: laparoscopic partial ileal resection + laparoscopic adhesiolysis + laparoscopic bladder repair, surgical level: level iii + level iii + level iii surgery, anesthesia method: general anesthesia, transfusion volume: 0 blood loss: 50 ml infusion volume: 2500 ml.Surgical procedure: (including patient positioning, incision management, and macroscopic findings of pathological specimens) following successful anesthesia, the patient was positioned supine.The surgical site was routinely disinfected, and sterile drapes were applied.A 1cm incision was made 2cm supraumbilically at an unscarred site.Layers were dissected sequentially to achieve direct visualization of the abdomen.A 10mm trocar was placed.The patient was repositioned in a head-down, feet-up position.A 30mm laparoscope was inserted for exploration.The abdominal cavity contained approximately 20ml of pale yellow, turbid ascites.A small amount of ascites was sent for bacterial culture.Adhesions were noted in the greater omentum at the lower abdominal incision site.Adhesions were separated for further exploration.The small intestine was dilated.Approximately 20 cm distal to the ileocecal junction, the terminal ileum exhibited twisted, adherent changes over a length of about 25 cm.Scar-like adhesions were present at the bladder base, sigmoid colon, and lateral abdominal wall.The intestinal mucosa showed marked edema with purulent exudate adhering to the surface.The proximal bowel was dilated.Liver texture, color, and size normal.At mcburney's point, the intersection of the right midclavicular line and the anterior superior iliac spine, and 4 cm paracentral to the right rectus abdominis muscle, 1.2 cm, 0.5 cm, and 0.5 cm incisions were made respectively.12 mm, 5 mm, and 5 mm trocars were inserted under direct visualization.Separation of intra-abdominal adhesions followed by partial ileal resection: using ultrasonic scalpel, dissect adhesions involving the terminal ileum.The corresponding ileal mesentery exhibits marked edema, prompting decision to resect this ileal segment.During dissection, remove adhesions involving the intestinal tract and excise part of the seromuscular layer at the bladder base.Separate adhesions involving the sigmoid colon, achieving complete mobilization.After separating the adherent terminal ileum, a 10 cm midline abdominal incision was made.The mesenteric vessels were ligated along the predefined resection lines (approximately 5 cm from both ends of the affected ileum).The mesentery was incised along these lines, and the mesenteric vessels were ligated.The ileal segments were transected at the planned resection lines.The terminal ileum was anastomosed using a 25g stapler in an end-to-side configuration.Secure the proximal ileum with 60 staples (stapler closure device).Reinforce the muscular layer with continuous 3-0 micro sutures and close the mesenteric hiatus with 3-0 reverse sutures.Reposition the enteral anastomosis.The anastomosis process proceeded smoothly.Examination confirmed patency at the anastomotic site with no tension.Methylene blue solution instilled into the bladder revealed leakage at the mid-lower portion of the bladder fundus.A 2 cm tear was repaired using 3-0 johnson barbed sutures with seromuscular layer reinforcement.Re-evaluation showed no blue fluid leakage.Partial seromuscular layer tear in the sigmoid colon was repaired.The abdominal cavity was repeatedly irrigated with 500 ml of warm iodine-containing saline solution.No active bleeding was detected.A 28-gauge triple-lumen drainage tube was placed in the left paracolic gutter.A 16-gauge silicone spiral drainage tube was placed in the right paracolic gutter and exited through trocar port l.Gauze and instruments were counted and found complete.The abdomen was closed layer by layer.The procedure proceeded smoothly with excellent anesthesia.Intraoperative blood loss was approximately 50 ml; no blood transfusion was required.Intraoperative fluid administration: 200 ml.Urine output: 500 ml.The patient regained consciousness postoperatively and was safely returned to the ward.The autopsy specimen revealed entrapment of a stent at the distal narrowing site of the twisted bowel segment.The stent measured approximately 1.5 × 0.8 cm, with a sharp, blunt-ended tip.The bowel segment was completely obstructed and impassable after hydrotubation.The specimen was presented to the family for viewing before being sent for pathological examination.The patient's condition was explained to the family.Physician signature: signature date: (b)(6) 2025 23:57.Patient outcome (b)(6) 2025: separation of abdominal adhesions and partial ileal resection.
Event or Problem Description
A supplemental report is being submitted due to completion of the investigation on (b)(6) 2026.
Additional Manufacturer Narrative
Use error complaints are considered foreseen misuse.It is unknown how the device will perform outside of instructions for use and/or labelling requirements.The user has not complied with the requirements of the ifu and/label.Trending will monitor if any future investigation is required.Device evaluation: the device evaluation could not be completed as the device or photographic evidence of lot c2165030 of zilbs-635-10-6 device was not returned for evaluation.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Instructions for use and/label: it should be noted that the instructions for use, ifu0065, which accompanies this device states the following: "a stent bridging the papilla should extend beyond the papilla and into the duodenum approximately 0.5cm after deployment¿.There is evidence to suggest that the user did not follow the instructions for use (ifu0065) as per clinical input and imaging review the fractured stent is several centimeters long, indicating the stent originally extended into the duodenum a good distance.Image review: an image and two videos were provided to support the complaint investigation.This was reviewed and the following comments were provided by the independent reviewer: 1.Single endoscopic image demonstrates a portion of the zilver biliary stent.There is an arrow pointing at one of the bridging struts that appears intact.The exact location of the stent is presumed to be bridging the ampulla.It is uncertain if this was the time of placement, or follow up.2.Videos of the axial and coronal ct scan of the abdomen and pelvis without contrast demonstrate a fractured stent fragment in the distal ilium, at a point of transition, resulting in small bowel obstruction.3.The donor portion of the stent is located in the common bile duct, and the end of the stent in the duodenum can be seen with an irregular margin, indicating where the fractured fragment arose.4.The are three notable aspects that may have contributed to the stent fracture, first, the fractured fragment is several centimeters long, indicating the stent originally extended into the duodenum a good distance.Depending on how rigid the cbd tumor was, this length could have acted like a fulcrum and increased metal fatigue at the tumor junction, due to the peristalsis of the duodenum.5.In addition, the ct images appear to demonstrate a stent within a stent configuration in the cbd.There are concentric hyperdense/metallic rings in the cbd.This suggests the zilver stent may have been deployed within a preexisting stent.This potential, combined with the long portion of the stent in the duodenum could have also resulted in increased metal fatigue of the stent at the junction of the two stents, contributing to the fracture.- please note it was clarified with the customer that the reported stent was the only metal stent they placed into the cbd.No stent deployment through the wall (y stent configuration) or through an existing metal stent (coxial placement).6.Lastly, a dwell time of 1 year is very long for any device in this location.These stents are typically used in this location for palliative treatments.A dwell time of 1 year allowed the above-described factors time to result in metal fatigue and eventual fracture of the stent.- please note it was clarified with the site clinician that the stent is considered as a permanent implant.One year is not a very long time for a permanent implant.Root cause analysis: a definitive root cause can be attributed to use error as per clinical input it was a use error situation because the stent originally extended into the duodenum a good distance, which is against the ifu, this length could have acted like a fulcrum and increased metal fatigue.Confirmation of complaint: complaint is confirmed based on customer and/or rep testimony and image and videos shared.Corrective action/correction: product manager notified to consider re-training at the facility.Complaints of this nature will continue to be monitored for similar events.